10192017Headline:

Houston, Texas

HomeTexasHouston

Email Scott Kappes
Scott Kappes
Scott Kappes
Contributor • (866) 529-2400

Acid Reflux Drugs May Increase Bone Fracture Risks

8 comments

The U.S. Food and Drug Administration (FDA) announced this week that they will be requiring new warnings to be added to the labels of Nexium, Prolisec, Prevacid and other similar medications over growing concerns about bone fracture risks. The extremely popular class of heartburn and acid reflux medications known as proton pump inhibitors or PPI’s, have recently been linked to an increased risk of bone fractures by a report published in the Archives of Internal Medicine.

According to the report the medications may significantly raise the risk of bone fractures in postmenopausal women taking the medications. The risks seem to be associated with the long term use of the medications, but the FDA is also requiring new warnings for drugs intended for short term use. Fractures were most commonly seen in the hip, wrist and spine.

This week 35 Houston-area women filed lawsuits against Nexium maker, AstraZeneca, claiming that have suffered broken ribs, ankles, and feet after taking the drug. The plaintiffs in the suit claim that Nexium caused bone deterioration which lead to fractures.

Patients concerned about potential fracture risks should consult their physician. For more information please see the FDA’s Saftey Alert here and report any adverse affects related to the use of PPI’s through the FDA’s MedWatch website here.

8 Comments

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. Sarah Lee says:
    up arrow

    I read in this article that cissus helps in faster bone recovery. Can some one please advise me if it’s true: http://www.squidoo.com/bonefracturetreatments

  2. wizron says:
    up arrow

    Eat at least two apples everyday (after a main meal is best) and take two tablespoons of cider vinegar also. Keep this up, and you won’t need to take the drugs.

  3. up arrow

    These medications where never intended to be taken long term, and the problems is they are only treating symptoms. People are under the impression that they actually have too much acid, when in the majority of cases they have too little hcl and possible too much lactick acid build up. Not having enough hcl, results in the reflux.
    The digestive track is ove %50 percent of our immune system and is where many illnesses begin.
    By correctly assessing and identifying the root cause and not just the symptoms people will be much better off.
    Digestive enzymes, possible some hcl itself (not where ulcers are present), probiotics can do wonders.

  4. papa-j says:
    up arrow

    Don’t play around with acid reflux. It can lead to cancer if it continues to deteriorate your upper GI tract. You may not feel it at fist, but soon you will notice a profound soreness from your upper chest to your stomach. That is acid damage. Stay on the drug, it will help heal the scarring.
    I’ve been through at least 30 esophageal dilations.

  5. Me says:
    up arrow

    I have been on these Meds for 11 years, without them I can eat nothing and can not even drink a glass of water without horrible heartburn. I have a hernia that allows all the stomach acids to come into my esophagus, and without the Meds I get sick horribly throwing up ,gagging sick.IT has caused barrets esophagus. But since taking these meds I have little problems or any effects and can eat and drink most anything. I tried the home remedies vinager, fruits, certian foods etc, NOTHING worked. So I guess sickness, starvation vs possible fracture, not much choice .I have to eat and drink to stay alive.One just needs to be very careful if climbing,walking, etc etc to make sure they do not fall or stumble or allow a possible bone fracture to occur.(As one ages that can happen no matter what anyway, the bone density gets less and less)Anyway Unless it happens in everyday movement? Has that ever been recorded ? I know many drugs cause bones to slowly deteriate over time, causing holes to appear in the bone…..and the bone breaking under normal walking, setting etc etc…..Chemo does it and so does many hormonal drugs, and even the osteoporosis medication that is suppose to help it actually causes it …..SO what does one do ? Depend on the Lord is our only help anyway !!That is my advice to us all.

  6. Me says:
    up arrow

    I have been on these Meds for 11 years, without them I can eat nothing and can not even drink a glass of water without horrible heartburn. I have a hernia that allows all the stomach acids to come into my esophagus, and without the Meds I get sick horribly throwing up ,gagging sick.IT has caused barrets esophagus. But since taking these meds I have little problems or any effects and can eat and drink most anything. I tried the home remedies vinager, fruits, certian foods etc, NOTHING worked. So I guess sickness, starvation vs possible fracture, not much choice .I have to eat and drink to stay alive.One just needs to be very careful if climbing,walking, etc etc to make sure they do not fall or stumble or allow a possible bone fracture to occur.(As one ages that can happen no matter what anyway, the bone density gets less and less)Anyway Unless it happens in everyday movement? Has that ever been recorded ? I know many drugs cause bones to slowly deteriate over time, causing holes to appear in the bone…..and the bone breaking under normal walking, setting etc etc…..Chemo does it and so does many hormonal drugs, and even the osteoporosis medication that is suppose to help it actually causes it …..SO what does one do ? Depend on the Lord is our only help anyway !!That is my advice to us all.

  7. Richard Ray says:
    up arrow

    I am a 56 year old male. My entire body chemistry has changed as a result of taking Prevacid. After an upper GI and endoscopy nearly nine years ago, I was put on Prevacid “for the rest of my life.” When I miss a dose, I know it within 6 – 8 hours – heartburn starts. But….I noticed my fingernails were getting thinner within 2-3 months of me taking Prevacid. I have a Clinical Lab background so I had my doctor order a chemistry panel and on a hunch I also had him order a Parathyroid Hormone (PTH) test. It was elevated because my parathyroid glands were working overtime trying to regulate my calcium levels – by dissolving bone. My calcium level was abnormally low. My Vitamin D was low too because it was being consumed by trying to create Calcium that was not even in enough supply from my bones. I eat healthy and exercise as much as I can, and get plenty of sunshine which should allow me to produce enough Vitamin D. I now have to take 2,000 units of Vitamin D per day to help regulate my calcium metabolism along with my PTH.

  8. Doris M Rhodes says:
    up arrow

    I have been taking Nexium about three years now, But after reading the article pertaining to bone problems, I have stopped. For the last 6 months I have noticed the bones all over my body hurting. Sometimes when I move, I get a clunking or clicking sound in my bones then I get pains in those areas. My latest dexascan shows that I have Osteoporosis in my neck and other parts of my body, also Osteopenia. If anyone can explain this, I would like to hear about it. In the meantime, how do you put up with the pain when you can’t take Aspirin, Tylenol or have a bad time with Ibuprofen??